Wisconsin, 2011

Dense Fog in Wisconsin, December 14, 2011

December 14, 2011 · NWS MKX · 5 events in 5 counties and zones

Low pressure moving slowly from western Iowa into southwest Wisconsin along a warm front during the afternoon and evening hours brought widespread dense fog to western portions of South Central Wisconsin during the evening hours of December 14th. Cool temperatures and light winds combined with a saturated atmosphere in the lower levels to produce the dense fog with visibilities of 1/4 mile or…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Low pressure moving slowly from western Iowa into southwest Wisconsin along a warm front during the afternoon and evening hours brought widespread dense fog to western portions of South Central Wisconsin during the evening hours of December 14th. Cool temperatures and light winds combined with a saturated atmosphere in the lower levels to produce the dense fog with visibilities of 1/4 mile or less. The fog lifted first, as dew point depressions grew with warming temperatures as the warm front lifted through, then secondly as drier air spread across the region with the trailing cold front as the low lifted into northern Wisconsin around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 14, 5:08 PM CST, 22 minutes earlier.

Area forecast discussion, Dec 14, 5:08 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 PM CST WED DEC 14 2011

.UPDATE...

WILL EXPAND DENSE FOG ADVISORY FOR DODGE AND FOND DU LAC COUNTIES.

&&

HENTZ

.PREV DISCUSSION... /ISSUED 316 PM CST WED DEC 14 2011/

TONIGHT AND THURSDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

SHEARED VORT MAX STRETCHING FROM NORTHEAST NEW MEXICO TO EASTERN
NEBRASKA APPARENT IN 1945Z WATER VAPOR IMAGERY AND RUC ANALYSIS.
RAIN SPREAD BACK INTO SOUTHERN WI EARLY THIS AFTERNOON...SUPPORTED
BY 500MB VORT MAX PUSHING INTO SOUTH CENTRAL WI...WARM AIR ADVECTION
AND CONTINUED ISENTROPIC LIFT. OMEGA VALUES WILL ALSO INCREASE
BETWEEN NOW AND 7 PM AS WELL...PER RUC AND NAM MODEL SNDGS.

REGIONAL RADAR NOW ROUGHLY SHOWING DRY SLOT MOVING INTO CENTRAL
IOWA...CORRESPONDING TO THE CENTER OF SFC LOW PRESSURE. OBS STILL
SHOWING DRIZZLE IN THE VICINITY. SFC LOW WILL MOVE INTO NORTHEAST
IOWA AROUND 00Z...AND CLIP THE NORTHWEST FORECAST AREA AS IT MOVES
ACROSS CENTRAL WI AT 03Z. THE SFC TROUGH/COLD FRONT WILL THEN TREK
ACROSS SOUTHEAST WI FROM 05Z TO 09Z...USHERING IN COLDER AND DRIER
AIR...AS THE SFC LOW MOVES INTO EASTERN UPPER MICHIGAN. LOW LEVELS
WILL REMAIN MOIST BEHIND THE FRONT...BUT DRY OUT ALOFT...THUS
CAUSING DRIZZLE BEHIND THE DEPARTING LOW THROUGH AROUND 15Z/9AM THU
MORNING.

THE BAGGY PRESSURE GRADIENT OVER THE WESTERN FORECAST AREA WILL
ALLOW FOR AREAS OF DENSE FOG THROUGH LATE EVENING UNTIL THE COLD
FRONT COMES THROUGH AND THE WINDS INCREASE. DENSE FOG ADVY POSTED.

TEMPERATURES WILL KEEP RISING THROUGH THE EVENING...REACHING OUR
DAILY HIGH IN THE UPPER 40S/LOWER 50S AROUND MIDNIGHT. TEMPS WILL
GRADUALLY FALL THROUGH THE DAY THU...DROPPING DOWN TO AROUND
FREEZING FROM NW TO SE DURING THE AFTERNOON HOURS.

PRECIP IS EXPECTED TO END BY LATE THU MORNING...AND CLOUDS SHOULD
BREAK UP DURING THE AFTERNOON HOURS...BECOMING PARTLY CLOUDY BY
EVENING.

THURSDAY NIGHT AND FRIDAY...FORECAST CONFIDENCE IS HIGH.

SKIES CONTINUE TO CLEAR OUT EARLY THURSDAY EVENING AS THE LOW
PULLS AWAY AND HIGH PRESSURE BUILDS IN. THINGS COOL DOWN...BUT
REMAIN AT OR SLIGHTLY ABOVE NORMAL.

FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS MEDIUM.

A COUPLE OF WEAK MID LEVEL SHORT WAVES COME THROUGH THE FAST
NORTHWEST FLOW FRIDAY NIGHT AND AGAIN SATURDAY AFTERNOON. MOISTURE
BEGINS TO RETURN AND THERE IS SOME INDICATION WE COULD GET ENOUGH
COLUMN SATURATION TO SQUEEZE OUT A FEW FLAKES OF SNOW. HAVE
INTRODUCED A SLIGHT CHANCE OF LIGHT SNOW...BUT LITTLE OR NO
ACCUMULATION IS EXPECTED. THE GFS AND THE NAM ARE HINTING AT SOME
VERY LIGHT QPF THROUGH THIS PERIOD.

SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.

QUIET CONDITIONS EXPECTED THIS PERIOD AS WEAK RIDGING MOVES
THROUGH. TEMPS REMAIN AT OR ABOVE NORMAL.

SUNDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE IS LOW.

THERE IS MAJOR MODEL UNCERTAINTY FOR EARLY NEXT WEEK. AT ISSUE IS
WHETHER WE/LL SEE A LOW MOVE UP INTO THE GREAT LAKES AND GIVE US
RAIN...OR STAY WELL TO THE SOUTH AND KEEP US DRY...OR TAKE A
COMPROMISE OF THE TWO AND POSSIBLY GIVE US SOME ACCUMULATING SNOW.
THE GFS HAS MAINTAINED IT/S SOUTHERN DRY SOLUTION FOR US...THE
CANADIAN LOOKS FAIRLY WARM/RAINY WITH A LOW MOVING INTO THE
CENTRAL GREAT LAKES...WHILE THE ECMWF IS A COMPROMISER TAKING A
LOW THROUGH CENTRAL ILLINOIS/INDIANA. THE ECMWF WOULD BE COOLER
DURING THE PRECIP AND THIS COULD RESULT IN SOME ACCUMULATING
SNOW...NOTHING MAJOR AT THIS POINT. THE MODELS ARE HAVING A VERY
DIFFICULT TIME PHASING ENERGY FROM THE SOUTHERN AND NORTHERN
STREAMS. HAVE KEPT POPS IN THE CHC CATEGORY UNTIL WE GET A LITTLE
MORE CONSENSUS.

AVIATION/00Z TAFS/...SURFACE LOW PRESSURE WILL TRACK ACROSS
NORTHEAST IOWA...CENTRAL WI AND EASTERN UPPER MICHIGAN THROUGH
TONIGHT. BAGGY PRESSURE GRADIENT BENEATH THE SFC LOW WILL COVER
SOUTH CENTRAL WI...ALLOWING AREAS OF DENSE FOG TO DEVELOP/PERSIST
THROUGH THE EVENING.

RAIN ASSOCIATED WITH THE 500MB SHORTWAVE...850MB WARM AIR
ADVECTION...AND STRONG OMEGA WILL DIMINISH AS THE SFC LOW COMES
OVERHEAD...AS THE DRY SLOT HITS THE REGION.

COLD FRONTAL PASSAGE WILL OCCUR BETWEEN 05Z AND 08Z TONIGHT. STRONG
COLD ADVECTION THU AM WILL IMPROVE CONDITIONS BY RAISING THE
CEILINGS AND IMPROVING VISIBILITY.  WIND GUSTS TO 30 KNOTS
POSSIBLE...ESPECIALLY AT MKE. CLOUDS SHOULD SCATTER OUT DURING THU
AFTERNOON.

MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FROM 6 PM TNT THROUGH
9 PM THU EVENING. BREEZY SSWLY WINDS AND HIGH WAVES WILL DEVELOP
THIS EVENING WITH A COLD FRONTAL PASSAGE EXPECTED TO SHIFT THE WINDS
TO THE WEST BY 09Z TNT. STRONG COLD ADVECTION WILL COMBINE WITH THE
RELATIVELY MILD LAKE MI WATER TEMPS TO PRODUCE UNSTABLE CONDITIONS
IN THE LOW LEVEL ATMOSPHERE. THIS WILL ENHANCE THE ALREADY MODERATE
WIND FIELD WITH WIND GUSTS EXPECTED TO REACH 30 KTS. THE WAVES WILL
DECREASE AFTER COLD FROPA DUE TO THE WLY COMPONENT OF THE WIND AND
THEREFORE LESS FETCH TO GENERATE WAVES. HOWEVER...HIGH WAVES WILL
STILL OCCUR OVER THE OPEN WATERS OF LAKE MI. THE WINDS WILL SUBSIDE
BY LATE THU EVENING AS A LARGE HIGH PRESSURE AREA APPROACHES FROM
THE WEST.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...DENSE FOG ADVISORY UNTIL 3 AM CST THURSDAY FOR WIZ046-047-056-
     057-062-063-067-068.

     DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ051-058.

LM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THURSDAY FOR LMZ643>646.

&&

TONIGHT/THURSDAY AND AVIATION/MARINE...MRC
THURSDAY NIGHT THROUGH WEDNESDAY...DAVIS
Hazardous weather outlook, Dec 14, 3:30 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CST WED DEC 14 2011

WIZ046-047-051-052-056>060-062>072-151045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
330 PM CST WED DEC 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...REST OF TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING AS LOW
PRESSURE TRACKS ACROSS CENTRAL WISCONSIN.

IN ADDITION...LIGHT WINDS...COOL TEMPERATURES AND A SATURATED
AIRMASS WILL BRING WIDESPREAD DENSE FOG ACROSS MUCH OF SOUTH CENTRAL
WISCONSIN THROUGH ABOUT 3 AM.  THEREAFTER...INCREASING DRIER
WESTERLY WINDS WILL BRING IMPROVING VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-151045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
330 PM CST WED DEC 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR BRISK SOUTHWEST
WINDS THAT WILL TURN WESTERLY AFTER MIDNIGHT. THE WINDS WILL
GENERATE HIGH WAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL CONTINUE INTO THURSDAY EVENING. BRISK
WEST TO NORTHWEST WINDS WILL PREVAIL IN THE WAKE OF A STRONG COLD
FRONT. THE WINDS WILL SUBSIDE BY LATE THURSDAY EVENING AS HIGH
PRESSURE APPROACHES FROM THE WEST.

DAVIS

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 dense fog. Local standard time, as filed.

Dense Fog, Sauk

When
December 14, 5:30 PM CST to 11:00 PM CST
Where
Sauk forecast zone
Reported by
AWOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Dense Fog, Dane

When
December 14, 5:30 PM CST to 11:00 PM CST
Where
Dane forecast zone
Reported by
ASOS
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Dense Fog, Iowa

When
December 14, 5:30 PM CST to 11:00 PM CST
Where
Iowa forecast zone
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Dense Fog, Lafayette

When
December 14, 5:30 PM CST to 11:00 PM CST
Where
Lafayette forecast zone
Reported by
Law Enforcement
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Dense Fog, Green

When
December 14, 5:30 PM CST to 11:00 PM CST
Where
Green forecast zone
Reported by
AWOS
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360408, 360409, 360410, 360419, 360422.